Oklahoma, 2003Hail and Lightning Strike in Oklahoma, May 19, 2003
May 19, 2003 · NWS OUN · 46 events in 13 counties and zones
45 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 2:43 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, May 19, 2:43 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
343 PM CDT MON MAY 19 2003
COLD FRONT CONTINUES TO ADVANCE SOUTHEAST ACROSS OUR FORECAST
AREA... EXTENDING FROM NEAR ENID TO ALTUS AT 3 PM. THE FRONT SHOULD
CONTINUE ITS SOUTHEAST PROGRESSION OVERNIGHT... AND WILL PROVIDE A
NICE FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS A FAIRLY STRONG
CAP TO OVERCOME... BUT ELEVATED STORMS HAVE ALREADY FORMED IN OUR
SOUTHWEST COUNTIES. MID-LEVEL TEMPERATURES ARE FORECAST TO COOL
THIS EVENING... SO ADDITIONAL STORM DEVELOPMENT SHOULD NOT BE TOO
DIFFICULT OVER THE SOUTHEAST HALF OF OUR AREA. SOME HEAVY RAIN IS
LIKELY IN OUR SOUTHEASTERN COUNTIES... FROM ABOUT ARDMORE TO
COALGATE AND EAST FROM THERE... BUT AT THIS POINT IT LOOKS LIKE MOST
OF THAT WOULD BE READILY SOAKED UP BY THE SOIL.
ON THE OTHER SIDE OF THE FRONT... DRIZZLE AND STRONG NORTH WINDS ARE
COMMON. WILL ATTEMPT TO INCLUDE DRIZZLE IN THE ZONE FORECAST... AND
IT IS IN THE GRIDS.
BEYOND TONIGHT... RATHER FEW CHANGES WERE MADE TO THE FORECASTS.
THE NEW GFS/MRF HAS A DEEP CUTOFF LOW OVER THE MIDWEST IN THE LATER
PERIODS... BUT THERE IS NO OTHER SUPPORT FOR THAT IDEA. HAVE
ELECTED TO ADJUST FOR A MORE NORTHEASTERN POSITION FOR THE CUTOFF
LOW... AND A LESS-INTENSE ONE. THIS BRINGS US RIGHT BACK TO THE
PREVIOUS FORECAST.
OKC 55 69 50 74 / 40 0 10 0
HBR 52 69 49 75 / 20 10 10 0
SPS 59 72 52 76 / 50 30 30 20
GAG 44 65 45 73 / 20 5 0 0
PNC 52 65 47 73 / 40 10 0 0
DUA 65 73 55 76 / 60 30 30 20
FORECAST ID = 23
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 19, 11:00 AM CST, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A LINE EXTENDING FROM
CHEROKEE...TO ELK CITY...TO HOLLIS. THIS RISK AREA INCLUDES ALL OF
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS...AND PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.
DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING. THUNDERSTORM INITIATION IS
EXPECTED TO VERY DIFFICULT AHEAD AND ALONG THE FRONTAL BOUNDARY DUE
TO A STRONG CAPPING INVERSION. HOWEVER...BACKING WINDS AND MOISTURE
POOLING OVER CENTRAL AND NORTH CENTRAL OKLAHOMA...NEAR AND NORTH OF
A SMALL SURFACE LOW PRESSURE CENTER...COULD YIELD THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON ALONG THE FRONT. PLUS...THE CAPPING
INVERSION WILL BE A LITTLE WEAKER THE FURTHER NORTH AND EAST YOU GO.
BY THIS EVENING...A SHORT WAVE TROUGH WILL MOVE INTO THE REGION
BEHIND THE FRONT. THIS FEATURE WILL HELP DECREASE THE CAPPING
INVERSION AND SUPPORT THE DEVELOPMENT OF SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS NORTH OF THE COLD FRONT. WIND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZED SEVERE THUNDERSTORMS...BUT
THERE IS ENOUGH INSTABILITY TO SUPPORT STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MAINLY SOUTHERN OKLAHOMA
AND NORTH TEXAS ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY ACROSS WESTERN OKLAHOMA AND WESTERN
PORTIONS OF NORTH TEXAS...MAINLY DURING THE EVENING AND OVERNIGHT
TIME FRAMES.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11Hail, Comanche
- When
- May 19, 4:20 PM CST
- Where
- Comanche County, 13 mi E of Lawton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.867, -96.650
Hail, Stephens
- When
- May 19, 4:45 PM CST
- Where
- Stephens County, Duncan
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.167, -97.417
Hail, Stephens
- When
- May 19, 4:45 PM CST
- Where
- Stephens County, Duncan
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.917, -97.267
Hail, Stephens
- When
- May 19, 5:05 PM CST
- Where
- Stephens County, Duncan
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.933, -97.250
Hail, Grady
- When
- May 19, 5:05 PM CST
- Where
- Grady County, 6 mi SE of Rush Spgs
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.983, -97.050
Hail, Stephens
- When
- May 19, 5:10 PM CST
- Where
- Stephens County, Duncan
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.883, -97.117
Hail was reported near the intersection of Highway 7 and Highway 81 near the airport.
Hail, Stephens
- When
- May 19, 5:23 PM CST
- Where
- Stephens County, 3 mi S of Duncan
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.333, -97.683
Hail was observed near the intersection of Highway 81 and Terry Road.
Hail, Stephens
- When
- May 19, 5:33 PM CST
- Where
- Stephens County, 4 mi NE of Comanche
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.250, -97.583
Hail was reported covering the ground 3 miles south of Highway 7 on Comanche Lake Road.
Hail, Stephens
- When
- May 19, 5:38 PM CST
- Where
- Stephens County, 4 mi E of Sunray
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.483, -98.633
Hail was observed 3 miles south of Highway 7 on Comanche Lake Road.
Hail, Stephens
- When
- May 19, 5:40 PM CST
- Where
- Stephens County, 4 mi E of Comanche
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.333, -97.600
Hail was observed covering the ground at Comanche Lake.
Hail, Stephens
- When
- May 19, 5:40 PM CST
- Where
- Stephens County, 4 mi E of Sunray
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Hail, Stephens
- When
- May 19, 5:45 PM CST
- Where
- Stephens County, 4 mi E of Duncan
- Measured
- 1.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 35.333, -96.833
Hail, Stephens
- When
- May 19, 5:48 PM CST
- Where
- Stephens County, Comanche
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.100, -96.133
Hail, Stephens
- When
- May 19, 5:51 PM CST
- Where
- Stephens County, 3 mi W of Loco
- Measured
- 2.5 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.233, -97.483
Hail was observed on Highway 53.
Hail, Pottawatomie
- When
- May 19, 6:05 PM CST
- Where
- Pottawatomie County, 3 mi W of Asher
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.500, -97.533
Hail, Pottawatomie
- When
- May 19, 6:06 PM CST
- Where
- Pottawatomie County, 3 mi W of Asher
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.350, -97.217
Hail, Stephens
- When
- May 19, 6:06 PM CST
- Where
- Stephens County, 3 mi E of Loco
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.350, -98.300
Hail, Stephens
- When
- May 19, 6:17 PM CST
- Where
- Stephens County, Loco
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.000, -98.017
Hail, Jefferson
- When
- May 19, 6:25 PM CST
- Where
- Jefferson County, 5 mi N of Ringling
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.333, -97.083
Hail, Stephens
- When
- May 19, 6:30 PM CST
- Where
- Stephens County, 5 mi E of Loco
- Measured
- 1.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 35.050, -97.950
Hail, Carter
- When
- May 19, 6:39 PM CST
- Where
- Carter County, Healdton
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.950, -97.917
Hail, Pontotoc
- When
- May 19, 7:05 PM CST
- Where
- Pontotoc County, Byng
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.450, -97.450
Hail, Carter
- When
- May 19, 7:05 PM CST
- Where
- Carter County, Wilson
- Measured
- 0.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.267, -98.233
Hail, Love
- When
- May 19, 8:09 PM CST
- Where
- Love County, 2 mi NE of Burneyville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.200, -96.967
Hail, Love
- When
- May 19, 8:11 PM CST
- Where
- Love County, 8 mi W of Marietta
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.267, -97.983
Hail, Love
- When
- May 19, 8:20 PM CST
- Where
- Love County, 5 mi NE of Marietta
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.283, -97.267
Hail, Love
- When
- May 19, 8:20 PM CST
- Where
- Love County, 3 mi S of Marietta
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -97.983
Hail, Comanche
- When
- May 19, 8:33 PM CST
- Where
- Comanche County, 4 mi NW of Faxon
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.100, -97.667
Lightning, Pottawatomie
- When
- May 19, 8:35 PM CST
- Where
- Pottawatomie County, 3 mi NW of Shawnee
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.017, -97.633
A house was set on fire due to a lightning strike.
Hail, Pottawatomie
- When
- May 19, 8:57 PM CST
- Where
- Pottawatomie County, 5 mi E of Shawnee
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.467, -97.950
Hail, Hughes
- When
- May 19, 9:00 PM CST
- Where
- Hughes County, Lamar
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.400, -97.917
Hail, Oklahoma
- When
- May 19, 9:12 PM CST
- Where
- Oklahoma County, 4 mi S of Nichols Hills
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.367, -97.900
Hail, Cleveland
- When
- May 19, 9:15 PM CST
- Where
- Cleveland County, 2 mi N of Stella
- Measured
- 0.75 in hail
- Property damage
- $200
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -97.733
The hail heavily damaged a garden.
Hail, Cotton
- When
- May 19, 9:23 PM CST
- Where
- Cotton County, Walters
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.617, -98.167
Hail, Grady
- When
- May 19, 9:25 PM CST
- Where
- Grady County, 5 mi SW of Chickasha
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -97.950
Hail, Pottawatomie
- When
- May 19, 9:30 PM CST
- Where
- Pottawatomie County, 9 mi W of Shawnee
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -97.950
Hail was observed near Shawnee Lake.
Hail, Grady
- When
- May 19, 9:35 PM CST
- Where
- Grady County, Chickasha
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -97.950
Hail, Grady
- When
- May 19, 9:35 PM CST
- Where
- Grady County, Ninnekah
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.717, -97.883
Hail, Oklahoma
- When
- May 19, 9:35 PM CST
- Where
- Oklahoma County, Del City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.517, -97.950
Hail, Cotton
- When
- May 19, 9:45 PM CST
- Where
- Cotton County, Temple
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.417, -97.883
Hail, Pottawatomie
- When
- May 19, 10:06 PM CST
- Where
- Pottawatomie County, Brooksville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.417, -97.883
Hail, Jefferson
- When
- May 19, 10:06 PM CST
- Where
- Jefferson County, Addington
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -97.883
Hail, Cleveland
- When
- May 19, 10:10 PM CST
- Where
- Cleveland County, 4 mi SW of Stella
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.367, -97.967
Hail was observed near the intersection of 120th Street and Franklin Road.
Hail, Jefferson
- When
- May 19, 10:15 PM CST
- Where
- Jefferson County, Addington
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.983, -96.967
Hail, McClain
- When
- May 19, 10:29 PM CST
- Where
- McClain County, 2 mi S of Blanchard
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.983, -96.967
Hail, Jefferson
- When
- May 19, 11:00 PM CST
- Where
- Jefferson County, 2 mi E of Grady
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -97.633
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, May 19, 20034 deaths · 6 injured · $51 million · 1 event
- Dust Devil in Maine, May 19, 20031 death · 1 event
- Damaging Wind in Florida, May 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, May 19, 2003$35,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, May 19, 2003$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 19, 2003$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Texas, May 19, 2003$5,000 · 1.75 in hail · 3 events
- Hail in Texas, May 19, 20031.75 in hail · 3 events
- Hail in Kansas, May 19, 20030.88 in hail · 2 events
- Hail in Florida, May 19, 20030.75 in hail · 2 events
- Hail in Kansas, May 19, 20031.25 in hail · 1 event
- Flash Flood in Nebraska, May 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361308, 5361309, 5361310, 5361311, 5361312, 5361313, 5360994, 5360995, 5361314, 5360996, 5361315, 5361316, 5361317, 5360997, 5361318, 5361319, 5361320, 5361321, 5361322, 5361323, 5361324, 5361325, 5361326, 5361327, 5361328, 5361329, 5361330, 5361331, 5361332, 5361333, 5361334, 5361335, 5361336, 5360936, 5360937, 5360938, 5360984, 5360985, 5360986, 5360987, and more.